Estimating The Accuracy Of Numerical Solutions To Dynamic Optimization Problems
The paper provides a method to measure the accuracy of numerical solutions to stochastic dynamic optimization problems. The theorems proven in the paper provide, first, a tight upper bound on the loss in the value function that comes from using the numerical solution rather than the exact solution. The loss is computed at a given point of the state space, using the Euler residuals along simulated paths of the model. Second, they allow to compute an unbiased estimate of the error in the policy function at such a point. However, estimating the error in the policy function requires a higher computational effort than obtaining the value function error. Both measures can be obtained without knowing the exact solution.The measures are applied to several variants of the neoclassical growth model, some of them highly nonlinear. It is shown that the method provides indeed tight estimates of the error, which are helpful to evaluate numerical solution techniques according to their accuracy.
|Date of creation:||05 Jul 2000|
|Date of revision:|
|Contact details of provider:|| Postal: CEF 2000, Departament d'Economia i Empresa, Universitat Pompeu Fabra, Ramon Trias Fargas, 25,27, 08005, Barcelona, Spain|
Fax: +34 93 542 17 46
Web page: http://enginy.upf.es/SCE/
More information through EDIRC
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Wouter J. den Haan & Albert Marcet, 1993.
"Accuracy in simulations,"
Economics Working Papers
42, Department of Economics and Business, Universitat Pompeu Fabra.
- Manuel S. Santos, 2000. "Accuracy of Numerical Solutions using the Euler Equation Residuals," Econometrica, Econometric Society, vol. 68(6), pages 1377-1402, November.
- Manuel S. Santos & Jesus Vigo-Aguiar, 1998. "Analysis of a Numerical Dynamic Programming Algorithm Applied to Economic Models," Econometrica, Econometric Society, vol. 66(2), pages 409-426, March.
- Judd, Kenneth L., 1992. "Projection methods for solving aggregate growth models," Journal of Economic Theory, Elsevier, vol. 58(2), pages 410-452, December.
When requesting a correction, please mention this item's handle: RePEc:sce:scecf0:254. See general information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Christopher F. Baum)
If references are entirely missing, you can add them using this form.